Winter Storm, North Rocky Mountain Front
- When
- April 27, 2:41 PM MST to April 28, 5:06 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- COOP Observer
More than 8 inches of snow in Babb.
A strong Pacific storm brought heavy wet snow to portions of North Central Montana. Snow accumulations in excess of 6 inches was reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong Pacific storm brought heavy wet snow to portions of North Central Montana. Snow accumulations in excess of 6 inches was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 27, 1:50 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 250 PM MDT MON APR 27 2009 .DISCUSSION... TONIGHT THROUGH WEDNESDAY...STRONG SPRING STORM CONTINUES TO PREPARE TO MAKES ITS PRESENCE FELT ACROSS THE AREA. SOUTHWEST FLOW ALOFT CONTINUES TO STRENGTHEN AND PUMP MOISTURE OVER THE AREA. POTENTIAL FOR SIGNIFICANT MOISTURE REMAINS HIGH. WILL CONTINUE WITH WINTER WEATHER HIGHLIGHTS. SNOW FALL AMOUNTS SOMEWHAT DUBIOUS AS RAIN WILL FALL AT TIMES DURING DAYLIGHT HOURS WITH SNOW CHANGING OVER AT NIGHT. GUSTY NORTH WINDS BEGINNING TUESDAY WILL ALSO ADD TO THE WINTER STORM EXPERIENCE. THE UPPER TROF WILL SLOWLY MOVE ACROSS THE AREA THERBY ENSURING A WET AND UNSTABLE PATTERN THROUGH WEDNESDAY. TEMPERATURES WILL CONTINUE BELOW SEASONAL AVERAGES. EMANUEL WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...CONFIDENCE IN THE FORECAST IS A LITTLE ON THE LOW SIDE. GFS AND ECMWF MODELS WERE NOT IN GOOD AGREEMENT EARLIER AS THE ECMWF DEVELOPED WESTERLY FLOW LATER THIS WEEK WHILE THE GFS HAD NORTHWESTERLY FLOW. LATEST ECMWF RUN IS NOW IN BETTER AGREEMENT WITH THE GFS IN THAT BOTH HAVE NORTHWESTERLY FLOW LATE IN THE WEEK. HOWEVER THEY BOTH DIFFER BY THE END OF THE PERIOD AS THE GFS DEVELOPS AN UPPER RIDGE OVER THE AREA WHILE THE ECMWF STILL HAS THIS UPPER RIDGE OVER THE PACIFIC NORTHWEST. EARLY IN THE PERIOD WILL BE DEALING WITH THE WINDING DOWN PORTION OF THE SPRING STORM. WILL CONTINUE WITH CHANCES OF PRECIPITATION IN THE LIKELY CATEGORY FOR WEDNESDAY NIGHT. DECREASING TREND IN THE CHANCES OF PRECIPITATION THURSDAY INTO FRIDAY LOOKS FINE AS DRIER NORTHWEST FLOW ALOFT IS EXPECTED TO DEVELOP. THE MAIN CHANGE TO THE FORECAST WAS TO ADD THE MENTION OF PRECIPITATION FOR THE PLAINS FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT. BOTH THE GFS AND ECMWF HAVE SOME PRECIPITATION AT TIMES FOR THE PLAINS DURING THIS PERIOD. INHERITED TREND OF MODERATING TEMPERATURES LOOKS GOOD AND DID NOT MAKE ANY MAJOR CHANGES TO THEM. BLANK SUNDAY THROUGH MONDAY...MODELS ARE IN ROUGH AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. A WEAK UPPER LEVEL RIDGE OVER WESTERN MONTANA SUNDAY IS FLATTENED BY A SERIES OF WEAK DISTURBANCES...AHEAD OF AN APPROACHING PACIFIC TROUGH. SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED WITH ISOLATED RAIN SHOWERS OVER THE LARGER VALLEYS AND MUCH OF THE PLAINS. MIXED RAIN AND SNOW IS EXPECTED AT NIGHT OVER LOWER ELEVATIONS. DOWNSLOPE WINDS HELP LIMIT PRECIPITATION OVER THE PLAINS AND LARGER VALLEYS. TEMPERATURES WARM SEVERAL DEGREES BUT SHOULD BE A LITTLE BELOW SEASONAL AVERAGES FOR MOST LOCATIONS. EK && .AVIATION... UPDATED 1745Z CONDITIONS IMPROVING SLIGHTLY AT KCTB AS LIFR CEILINGS/VISIBILITIES IN SNOW IMPROVE TO MVFR THIS AFTERNOON. ELSEWHERE OVER THE PLAINS AREAS OF MVFR/IFR CEILINGS/VISIBILITIES IN LOW CLOUDS/FOG SHOULD CONTINUE TO DISSIPATE. EXPECT MAINLY VFR CONDITIONS THIS AFTERNOON WITH MVFR CONDITIONS IN RAIN/SNOW SHOWERS. WIDESPREAD MVFR/IFR CEILINGS AND VISIBILITIES IN SNOW SHOULD DEVELOP OVER THE AREA OVERNIGHT WITH LIFR CONDITIONS DEVELOPING AT MULTIPLE SITES NEAR AND AFTER MIDNIGHT. EXPECT FAIRLY WIDESPREAD MOUNTAIN AND PASS OBSCUREMENT OVER THE ROCKIES BEGINNING THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... GTF 28 38 28 33 / 90 100 100 90 CTB 25 33 26 34 / 90 100 100 90 HLN 30 40 31 38 / 80 90 90 80 BZN 34 49 32 40 / 60 70 60 70 WEY 28 44 26 40 / 80 90 80 70 DLN 31 45 29 40 / 60 70 60 60 HVR 33 44 30 41 / 70 80 90 90 LWT 29 43 28 33 / 70 90 90 90 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM MDT THURSDAY FOR MTZ009-010-044- 046-048-049. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MDT THURSDAY FOR MTZ011>014-045-047-050-051. && SHORT TERM...EMANUEL LONG TERM...BLANK/EK AVIATION...GUSTAFSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 600 AM MDT MON APR 27 2009 MTZ009>014-044>051-281300- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 600 AM MDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A MAJOR SPRING STORM WILL MOVE INTO MONTANA TODAY AND TONIGHT. THEREFORE...A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS THROUGH 6 AM MDT THURSDAY MORNING. SNOW WILL INITIALLY DEVELOP IN THIS AREA TODAY AS COOLER CANADIAN AIR AND NORTHEAST UPSLOPE WINDS MOVE INTO THE AREA. SNOW WILL THEN SPREAD EAST TONIGHT. THEREFORE...ANOTHER WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN EFFECT FOR THE REMAINDER OF NORTH CENTRAL AND CENTRAL MONTANA FROM 6 PM MDT TONIGHT THROUGH 6 AM MDT THURSDAY MORNING. NORTHEAST WINDS WILL ALSO INCREASE AND BECOME THROUGH THE PERIOD...CAUSING AREAS OF BLOWING SNOW. SNOW WILL MIX WITH RAIN AT TIMES DURING THE AFTERNOON AND EVENING HOURS IN THE EASTERN PORTION OF THE AREA...BEFORE CHANGING OVER TO ALL SNOW THERE TUESDAY NIGHT. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WINTER STORM WARNINGS WILL REMAIN IN EFFECT THROUGH 6 AM MDT THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-281300- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 600 AM MDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A WEATHER SYSTEM WILL INTENSIFY OVER THE PACIFIC NORTHWEST COAST TODAY AND TONIGHT...BRINGING AN INCREASING PRECIPITATION TO SOUTHWEST MONTANA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS STORM SYSTEM WILL SLOWLY MOVE EAST AND STALL OVER THE REGION. THIS WILL CONTINUE THE WIDESPREAD PRECIPITATION OVER SOUTHWEST MONTANA THROUGH MOST OF THE WEEK. SNOWFALL OF 8 TO 15 INCHES IS POSSIBLE AT ELEVATIONS ABOVE 7000 FEET OVER THE NEXT SEVERAL DAYS. HOWEVER...VALLEY LOCATIONS WILL MAINLY RECEIVE RAIN SHOWERS MIXED WITH SNOW SHOWERS...FOR MINIMAL SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
6 winter storm. Local standard time, as filed.
More than 8 inches of snow in Babb.
More than 8 inches of snow in Cut Bank.
More than 6 inches of snow in Shelby.
More than 6 inches of snow in Conrad.
More than 8 inches of snow across the southern front range, blowing snow was reported to becoming a problem on roadways.
More than 8 inches of snow just west of Fairfield, blowing snow was reported to becoming a problem on roadways.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170562, 170563, 170564, 170565, 170569, 170570.